What dose steroids do you manage on whilst taking mycophenolate?

Evening all,

I have come to the conclusion that I need to take a minimum 20mg prednisilone to feel human.

A couple of months ago I started mycophenolate and my rheumy said that in time i should just manage on 10mg of steroid.

I have been on 10mg for just over a week and I could cry. Admittedly my joint pain isn't as bad as normal, but there is still protein in my urine, my chest hurts , I have a sore throat and I am so exhausted its untrue.

I asked my GP today if I could increase my steroids back up, his answer contact your specialist, I can't interfere with their plan!

I am not sure whether to just plod on until my next appointment in october or just to increase my steroids back up. I don't warrant an SOS app with the rheumy nurse, so was just wondering what dose everybody else copes on.

:o)

9 Replies

oldestnewest
  • Did you reduce your steroid in one big 10mg drop? If you did then the drop may be to big in one go. When I dropped from 20 to 10 it was done gradually I went from 20 to 17.5 for a couple of weeks then dropped to 15 again for couple of weeks. It is hard to drop the dose as the side effects can come not only from the disease but also from the reduced steroid and our bodies objecting. It could be worth contacting your Rhuemy and asking if you could try a slower reduction they do know what can happen with big drops in doses.

  • Forgot to say my rheumy discovered that I didn't absorb the tablets very well as I needed a20mg dose to make a difference she put me on soluble and then I was able to reduce the dose.

    I currently take 8mg per day and 2grams of Mycophenolate a day to. After suffering an adrenal crisis during a stomach virus I am now classed as steroid dependent due to the length of time on the steroids and a pituitary cyst.

  • My rheumy expects me to drop 5mg every 3 days!!!!!!!

    I think this could be the problem, too much too quickly.

    thank you tracynoe :)

  • What about trying to ring your Rhuemy nurse and explaining how you feel on the big drop and asking if it would be worth while going back up to 15mg for a week or two while your body gets used to the lower dose then going to 10mg you would still be on the lower dose when you went to see your Rhuemy.

    I know I am lucky as I have an excellent GP who helps me all the time, If I have a problem he is only at the end of a phone and he is very supportive.

  • I was told by my Rhuemy to drop by 1mg every three weeks !! He said to drop by too much too quickly would just mean that my symptoms would come back again, so just wean yourself off slowly.

    Like you I have an excellent GP and if in any doubt then SHE contacts my specialist to make sure that we are all singing fro the same hymn book. Maybe you could suggest that to your GP, after all he needs to know what you should be doing as well as you.

    Good luck

  • As above i struggled to lower pred dose- am now down to 10mg (& down to 1.5g mycophen from 2.5g)but started on 60mg pred 3 yrs ago- had to take it very slowly- & had to inc painkillers a lot- but got there in the end- definitely worth speaking to Rheum nurse- as she can alwYs check with Dr- 1 of my hosp docs advised reduced dose of 5 mg every 3rd day so it is down by 1&a bit mg per day on average for a few weeks & then every other day etc- it's also easier to manage if u have 5mg tablets. Important thing 2 remember is everyone reacts differently & so the dosage & reduction needs to reflect what suits you! Good luck!

  • I find the best thing to do is drop down slowly usually by 2.5 mg every 2 weeks or so and to take lots of painkillers and try to get lots of rest. Any quicker and I feel terrible. In the past I've had to drop down even slower 20mg for 2 weeks, the alternate 20 and 17.5 for 2 weeks then 17.5 for 2 weeks then alternate 17.5 and 15mg etc. It takes a while but your body adjusts better and hopefully you wont have to then go back up to a high dose :)

  • I was on 20mg of Prednisolone for over 2 years and during that time my Consultant tried too get me to reduce the dose but each time I went to about 15mg after reducing slowly, my symptoms would reappear (I have SLE with lung damage).

    All the oral medications I was given for lupus just did not work as the lupus has damaged the muscles in my gullet, which causes me me vomit every day.

    After having Cyclophosphamide infusion once a month for three months my Rheumy said I should just go on 10mg of Prednisolone. I was very shocked when he said that and I also was thinking my breathing would be worst (although at the time I was asking him about lung transplant because at that time walking was so difficult)

    I decided to trust him as he said the Chemo should start to work now and it did (this was in January). I am now waiting to have the Chemo again, as I am having problems breathing but he has not increased the steroid (thank God!). I also asked him not to prescribe the extra steriod infusion I had each time the day before the Chemo as I did not recognized myself when I looked in the mirror (my face was bigger than a full moon)It is now almost back to normal.

    You could go to your GP tiredmum and explain how you are feeling and hopefully he/she will be able to help you as to how you can manage the decrease. Hopefully your GP should be able to help with your maintenance.

  • maureen,

    thanks for your feedback, i think all who have replied are in agreement that different people need different therapies, and that I should def ween off steroids much more slowly. The problem with my doctors is that you never get to see the same GP so they look at my notes and immediately tell me to speak to my rheumy who i see every 3 months anyway.

    Take care.

You may also like...